Thunderstorm Wind, Spokane
- When
- August 12, 2:50 PM PST to 3:30 PM PST
- Where
- Spokane County, Mead
- Measured
- 65 kt (75 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.767, -117.350
A Canadian cold front moved across northeast Washington during the early afternoon hours of the 12th of August. In Spokane County, a severe thunderstorm dropped 3/4 inch diameter hail across eastern Spokane County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A Canadian cold front moved across northeast Washington during the early afternoon hours of the 12th of August. There were a few embedded thunderstorms with the front that brought severe weather to Spokane, Whitman and Lincoln counties.In Spokane County, a severe thunderstorm dropped 3/4 inch diameter hail across eastern Spokane County. The severe thunderstorm also brought damaging winds to most of the county that same evening. there were at least 29 fires started in Spokane county. An estimated 10,000 customers were without power along with numerous accidents due to visibilities reduced to less than a quarter of a mile in blowing dust. Numerous trees fell due to the severe wind causing property damage and a few injuries. The severe wind caused a fire to start in a mobile home Park near Silver Lake destroying five homes. Property damage throughout the county was estimated to be one hundred thousand dollars. In Whitman county, the severe storm caused numerous power outages along with some property damage due to fallen trees. Crop damage was estimated to be around fifty thousand dollars due to the severe thunderstorm's wind.In Lincoln county, the severe wind caused numerous power outages and some downed trees caused property damage. The wind also caused some crop damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 12, 1:30 PM PST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 230 PM PDT FRI AUG 12 2005 .SYNOPSIS...A CANADIAN COLD FRONT WILL CONTINUE TO SWEEP THROUGH THE INLAND NORTHWEST TONIGHT WITH BREEZY NORTH WINDS. ISOLATED SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS EVENING AS DRY...STABLE AND COOLER AIR FILTER INTO THE REGION. EXPECT DRY AND MORE SEASONAL TEMPERATURES THIS WEEKEND. THE NEXT CHANCE FOR SHOWERS WILL BE BY THE MIDDLE OF NEXT WEEK. && .DISCUSSION... TONIGHT...A STRONG CANADIAN COLD FRONT...CURRENTLY STRETCHING FROM METALINE TO SANDPOINT...WILL CONTINUE TO DROP SOUTH ACROSS ERN WA AND N IDAHO. INSTABILITY AHEAD OF THE FRONT WILL BE SUFFICIENT TO SUPPORT ISOLATED THUNDERSTORMS AHEAD OF THE FRONT TO THE BLUE MTNS AND LWS VICINITY THROUGH SUNSET. THE CONVECTION WILL DWINDLE QUICKLY AFTER THE FRONTAL PASSAGE WITH INCREASED SUBSIDENCE. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE BRIEF HEAVY DOWNPOURS...SMALL HAIL AND GUSTY WINDS. BREEZY WINDS WILL ALSO ACCOMPANY THE FRONT WITH SUSTAINED WINDS OF 15-30 MPH AND GUSTS OF 30-45 MPH. THE OKANOGAN VALLEY AND OTHER N/S VALLEYS STRETCHING EASTWARD TO NORTH IDAHO WILL FEEL THE MAIN BRUNT OF THE WINDS. PRESSURE GRADIENTS WILL SLOWLY RELAX OVERNIGHT...ALLOWING THE WINDS TO GRADUALLY DECREASE. SATURDAY THROUGH MONDAY...DRY COOL AIR WILL FILTER INTO THE REGION UNDER NORTHERLY FLOW ALOFT. TEMPERATURES MAY BE A LITTLE CHILLY... COMPARED TO THE LATEST HOT STREAK...BUT WILL ONLY BE SLIGHTLY BELOW MID AUGUST NORMS FOR SATURDAY. TEMPERATURES WILL SLOWLY WARM THROUGH THE WEEKEND. NORTH-NORTHEAST SURFACE WINDS WILL FOLLOW A DIURNAL TREND...INCREASING OVERNIGHT AND IN THE EARLY MORNING ESPECIALLY IN THE OKANOGAN VALLEY AND THE PURCELL TRENCH THROUGH SUNDAY. THE FLOW ALOFT DAMPENS OUT INTO A FLAT RIDGE BY SUNDAY AFTERNOON...WHILE THE PRESSURE GRADIENT REVERSES WITH A LOW PRESSURE TROUGH FORMING IN THE BASIN AND WESTERLY WINDS DEVELOPING LATE IN THE DAY ACROSS THE CASCADES. UNDER THIS INCREASING WESTERLY FLOW ALOFT...A WEAK SHORTWAVE WILL RIDE ALONG THE CANADIAN BORDER. THIS WILL INITIATE A MARINE PUSH ACROSS THE CASCADES AND GIVE THE RISK OF AFTERNOON CONVECTION IN THE NRN MOUNTAINS. RFOX. MONDAY NIGHT THROUGH FRIDAY...CURRENT RUNS OF BOTH THE GFS AND THE EURO HAVE BACKED OFF WITH THE LOWS TIMING COMPARED TO YESTERDAYS RUNS. THEY NOW HAVE THE LOW MOVING ACROSS US STARTING ON WEDNESDAY INSTEAD OF TUESDAY. WE WILL NOT DRASTICALLY CHANGE THE FORECAST BY REMOVING ALL MENTION OF PRECIPITATION FOR TUESDAY AND TUESDAY NIGHT. INSTEAD...WE WILL LOWER POPS DURING THIS TIME-FRAME TO LOW CHANCE SINCE THERE IS A LOT OF UNCERTAINTY NOW. STILL CONFIDENT THE TROF WILL PASS THROUGH NEXT WEEK...BUT THE TIMING WILL BE TRICKY. TEMPERATURES WITH THE TROF WILL BE AT OR SLIGHTLY BELOW NORMAL. && .AVIATION... THE COLD FRONT WILL INCREASE MID AND HIGH LEVEL CLOUDS THIS AFTERNOON AND EVENING. SCT SHOWERS AND ISOLD THUNDER IS POSSIBLE BETWEEN 21Z-01Z FROM NE WA AND N IDAHO...ROUGHLY EAST OF A LINE FROM REPUBLIC TO PULLMAN. SMOKE CONCERNS WILL CONTINUE TODAY FOR THE LEWISTON-PULLMAN AREA. THIS SMOKE LAYER EXTENDS FROM THE SURFACE TO 10-12KFT. SOUTHWESTERLY WINDS WILL KEEP THE PLUME ORIENTED IN A LINE FROM SOUTHERN GARFIELD COUNTY TO KPUW THROUGH THIS AFTERNOON. HOWEVER...ONCE THE COLD FRONT MOVES THROUGH IN THE LATE AFTERNOON...NORTHERLY WINDS WILL MOVE THE PLUME TOWARD THE SOUTH AND OUT OF THE AREA AND VISIBILITIES WILL IMPROVE AS A RESULT. VFR CONDITIONS ARE EXPECTED THROUGH 18Z SAT. RFOX. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 49 80 50 86 56 88 / 10 0 0 0 0 0 COEUR DALENE 45 79 46 84 48 86 / 10 0 0 0 0 0 PULLMAN 44 78 43 85 46 87 / 20 0 0 0 0 0 LEWISTON 54 86 54 90 57 92 / 20 0 0 0 0 0 COLVILLE 42 83 43 89 46 91 / 10 0 0 0 0 0 SANDPOINT 44 81 41 84 45 86 / 10 0 0 0 0 0 KELLOGG 45 78 44 84 46 86 / 20 0 0 0 0 0 MOSES LAKE 56 87 51 92 56 94 / 0 0 0 0 0 0 WENATCHEE 60 88 59 91 64 94 / 0 0 0 0 0 0 OMAK 58 90 55 92 57 94 / 0 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...RED FLAG WARNING UNTIL 9 PM FRIDAY FOR OKANOGAN VALLEY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 148 PM PDT FRI AUG 12 2005 WAZ043-130400- OKANOGAN VALLEY- 148 PM PDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...REST OF TODAY A RED FLAG WARNING HAS BEEN ISSUED THROUGH 9 PM THIS EVENING FOR STRONG NORTHERLY WINDS AND LOW RELATIVE HUMIDITIES. PLEASE SEE SEARFWOTX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Spokane radar (KOTX), 23 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472762, 5472760, 5472761, 5472763.